Alert archive / Mississippi / Flash Flood Warnings in 2003
Flash Flood Warning 60, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at May 17, 2003, 9:10 AM CDT for Adams County, Jefferson County, Mississippi; Concordia Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2003, 9:10 AM CDT (14:10 UTC)
- Expired
- May 17, 2003, 12:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
Counties Concordia Parish, LA, Adams County, MS, Jefferson County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 2.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1346 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 648 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 345 m²/s²
- 0-3 km storm-relative helicity
- 339 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 14.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KJAN 171412
FFWJAN
LAC029-MSC001-063-171700-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
910 AM CDT SAT MAY 17 2003
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CONCORDIA PARISH IN NORTHEAST LOUISIANA
JEFFERSON COUNTY IN SOUTHWEST MISSISSIPPI
ADAMS COUNTY IN SOUTHWEST MISSISSIPPI
* UNTIL 1200 PM CDT
* AT 910 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF
THUNDERSTORMS PRODUCING VERY HEAVY RAIN...EXTENDING FROM MONTEREY
TO VIDALIA AND NATCHEZ...NORTHEAST TO WESTERN PORTIONS OF
JEFFERSON COUNTY. RADAR ESTIMATES THAT UP TO 3 INCHES OF RAIN IS
FALLING PER HOUR IN THIS AREA. THE STORMS ARE MOVING SLOWLY
NORTHEAST AND THE HEAVY RAIN WILL CONTINUE OVER THE NEXT ONE TO
TWO HOURS.
MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.
LAT...LON 3134 9178 3140 9118 3165 9115 3182 9087
3181 9129 3167 9141 3158 9164
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at May 17, 3:55 AM CDT, 5 hours 15 minutes earlier.
Area forecast discussion, May 17, 3:55 AM CDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
355 AM CDT SAT MAY 17 2003
FORECAST ALL HINGING ON MOVEMENT OF CLOSED/CUTOFF UPPER LOW CENTER
OVER NWRN AR THAT IS FORECAST TO SINK SEWD ALONG THE MS RIVER TO
NEAR NATCHEZ BY SUNDAY MORNING. THIS FEATURE WILL BE SLOWLY FILLING
AS TIME PASSES WITH THE MID LEVEL COLD CORE RUNNING ONLY ABOUT -11C
AT 500MB. THIS SYSTEM IS EXPECTED TO MOVE TO NEAR THE COAST BY
MONDAY MORNING BEFORE PUSHING ALL THE WAY TO YUCATAN LATE TUESDAY.
CURRENTLY...CONVECTION BAND THAT ENTERED THE DELTA AROUND MIDNIGHT
WAS GETTING HUNG UP OVER ABOUT THE SAME LOCATIONS THIS MORNING FROM
RUSTON LA TO CLEVELAND MS. LOW LEVEL MOISTURE CONVERGENCE AHEAD OF
THE TSRA MOVES ONLY TO NEAR A GRENADA TO NATCHEZ LINE ABOUT MID
MORNING WHEN DIURNAL HEATING WILL AGAIN START TO EXPAND THE COVERAGE
AREA. DEEPER MOISTURE HOLDING OFF UNTIL AROUND 18Z FOR THE NATCHEZ
TRACE CORRIDOR AS UPPER DIVERGENCE INCREASES. GRADUALLY WEAKENING
850MB JET DROPS FROM 45KT THIS MORNING TO 30KT LATER IN THE
AFTERNOON HOWEVER CAPES LIKELY TO REACH 2500-3000J/KG...LIFTED
INDEXES -8C...AND 500-700MB LAPSE RATES NEAR 7C SHOULD PROVIDE
PLENTY OF ACTION EAST OF THE ONGOING TSRA BY MIDDAY.
BIGGEST RISK WILL PROBABLY BECOME HEAVY RAIN WITH TRAINING CLUSTERS
OF STORMS AND WILL MENTION HEAVY RAIN/GUSTY WINDS WITH ALL ZONES.
AGREE WITH MOS TREND OF COOLER MAX TEMPS FROM NW TO SE TODAY AND
SUNDAY WITH LOWERING THICKNESS FIELDS OVER REGION. SWATH OF 2.0+
PRECIPITABLE WATER VALUES SPREADS SEWD TODAY DROPPING TO 1.7 OVER
THE ERN HALF OF MS ON SUNDAY. AS UPPER LOW PULLS AWAY FROM THE
REGION SUNDAY NIGHT/MONDAY...EXPECT RAPID DROP OFF IN SHRA COVERAGE
AND WILL LOWER/REMOVE POPS FOR PART OF MONDAY AS RAPID WARMING IN
THE MID LEVELS RE-ESTABLISHES CAPPING ENVIRONMENT.
SOME RETURN TO DIURNAL POPS ON TUESDAY AS SHORTWAVE UPPER RIDGE
PIVOTS OVER THE CWFA...AND A WEAK IMPULSE BRUSHES THE REGION. DECENT
MOISTURE LINGERING OVER THE AREA WITH SURFACE DEWPOINTS REMAINING
65-70F. FINALLY A SURFACE FRONT/TROUGH SHIFTS INTO MS AND STALLS ON
WED AS THE UPPER RIDGE LINE SINKS NEAR THE COAST.
JAN TT 084/069 082/066 085 00754
BBEEB 069/087 069/088 069/087 068/086 066 32232444342
MEI TT 087/069 085/066 084 00754
BBEEB 068/088 068/088 068/087 067/087 065 32232444342
.JAN...
AR...NONE
LA...NONE
MS...NONEHazardous weather outlook, May 17, 5:40 AM CDT, 3 hours 30 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 540 AM CDT SAT MAY 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TODAY AND TONIGHT... ...THUNDERSTORMS... SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY...GENERALLY TO THE NORTHWEST OF A LINE FROM JONESVILLE LOUISIANA...TO VICKSBURG TO EUPORA MISSISSIPPI. FARTHER SOUTHEAST...ISOLATED SEVERE THUNDERSTORMS MAY OCCUR GENERALLY SOUTHEAST OF THE NATCHEZ TRACE PARKWAY DURING THE AFTERNOON. THE PRIMARY RISK FROM THE THESE STORMS WILL BE DAMAGING WIND GUSTS OF 60 TO 70 MPH AND LARGE HAIL TO THE SIZE OF GOLFBALLS...AN ISOLATED TORNADO ALSO CANNOT BE RULED OUT. A MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE AHEAD OF A STRONG UPPER LOW MOVING SOUTHEASTWARD TOWARD THE LOWER MISSISSIPPI VALLEY. EVEN THOUGH THE ASSOCIATED COLD FRONT REMAINED IN EASTERN TEXAS... THUNDERSTORM OUTFLOW BOUNDARIES EXTENDED WELL INTO NORTH AND WEST MISSISSIPPI. THUNDERSTORMS OVER THE DELTA REGION EXTENDED INTO CENTRAL LOUISIANA THIS MORNING AND THESE WILL CONTINUE DEVELOPING EASTWARD DURING THE DAY. THE UPPER LOW IS FORECAST TO WEAKEN SLIGHTLY BY TONIGHT AND THE STORMS SHOULD GRADUALLY WEAKEN OVER EAST AND SOUTH MISSISSIPPI BY AROUND MIDNIGHT AS THE OUTFLOW BOUNDARIES PUSH OFF TO THE SOUTHEAST OF THE AREA. ...FLOODING... WITH THE VERY MOIST AIRMASS IN PLACE...THERE WILL BE A POTENTIAL FOR VERY HEAVY RAINFALL...ESPECIALLY WHERE THUNDERSTORMS MOVE REPEATEDLY OVER THE SAME LOCATIONS FOR A FEW HOURS. PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS MAY OCCUR WITH RAINFALL OF 1 TO 2 INCHES IN SHORT BURSTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... ...DAYS TWO AND THREE... THE SEVERE WEATHER POTENTIAL MAY CONTINUE DURING THE DAY SUNDAY OVER PORTIONS OF SOUTHEAST MISSISSIPPI...GENERALLY SOUTHEAST OF A MERIDIAN TO PRENTISS LINE. HOWEVER...IT IS EXPECTED THAT THE UPPER LEVEL LOW PRESSURE SYSTEM WILL WEAKEN AND THE SEVERE WEATHER RISK SHOULD GRADUALLY LESSEN HOWEVER...A PULSE SEVERE STORM WITH DOWNBURST WINDS AND HAIL TO THE SIZE OF NICKELS CANNOT BE RULED OUT AT THIS TIME FOR SUNDAY AFTERNOON AND EVENING. ANY LINGERING STORMS SHOULD REMAIN BELOW SEVERE LIMITS LATER SUNDAY NIGHT THROUGH MONDAY NIGHT. ...DAYS FOUR THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL BE NEEDED THROUGH AT LEAST EARLY TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, May 17, 6:21 AM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
621 AM CDT SAT MAY 17 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 AM GREENVILLE MS WIND DAMAGE
05/17/03 WASHINGTON LARGE LIMBS DOWN.
REPORTED BY WASHINGTON
COUNTY SHERIFFS OFFICE.Local storm report, May 17, 6:32 AM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
632 AM CDT SAT MAY 17 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 AM AR FLOODING
05/17/03 ASHLEY STREET FLOODING COUNTY
WIDE. REPORTED BY ASHLEY
COUNTY EMA.
0430 AM SUNSHINE AR WIND DAMAGE
05/17/03 ASHLEY NUMEROUS TREES AND
POWERLINES DOWN. POWER IS
OUT TO NUMEROUS
COSTUMERS. REPORTED BY
ASHLEY COUNTY EMA.Local storm report, May 17, 6:44 AM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
644 AM CDT SAT MAY 17 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0505 AM LAKE VILLAGE AR WIND DAMAGE
05/17/03 CHICOT NUMEROUS TREES AND FENCES
DOWN CITY WIDE. ONE TREE
FELL ON A HOUSE. REPORTED
BY CHICOT COUNTY EMA.Local storm report, May 17, 6:48 AM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
648 AM CDT SAT MAY 17 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 AM LAKE PROVIDENCE LA WIND DAMAGE
05/17/03 EAST CARROLL A FEW SMALL TREES DOWN.
ONE LARGE TREE AT A
RESIDENCE DOWN. REPORTED
BY EAST CARROLL PARISH
SHERIFFS OFFICE.Local storm report, May 17, 7:40 AM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
740 AM CDT SAT MAY 17 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0735 AM LA WIND DAMAGE
05/17/03 FRANKLIN A FEW SCATTERED TREES
DOWN NORTH SIDE OF
PARISH. REPORTED BY
FRANKLIN PARISH SHERIFFS
OFFICE.Local storm report, May 17, 8:37 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
837 AM CDT SAT MAY 17 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 AM VICKSBURG MS WIND DAMAGE
05/17/03 WARREN POWERLINES DOWN. REPORTED
BY WARREN COUNTY EMA.The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 11:48 PM CDT | Severe Thunderstorm Warning | JAN | Bolivar | 57 min |
| May 17, 12:41 AM CDT | Severe Thunderstorm Warning | JAN | Bolivar | 59 min |
| May 17, 12:47 AM CDT | Severe Thunderstorm Warning | JAN | Washington | 58 min |
| May 17, 12:57 AM CDT | Severe Thunderstorm Warning | JAN | Sunflower | 58 min |
| May 17, 5:07 AM CDT | Severe Thunderstorm Warning | JAN | Washington | 43 min |
| May 17, 5:37 AM CDT | Severe Thunderstorm Warning | JAN | Sunflower | 43 min |
| May 17, 6:17 AM CDT | Severe Thunderstorm Warning | JAN | Issaquena | 58 min |
| May 17, 6:48 AM CDT | Severe Thunderstorm Warning | JAN | Sharkey | 42 min |
| May 17, 7:08 AM CDT | Severe Thunderstorm Warning | JAN | Humphreys | 42 min |
| May 17, 8:18 AM CDT | Severe Thunderstorm Warning | JAN | Warren | 32 min |
| May 17, 9:49 AM CDT | Severe Thunderstorm Warning | JAN | Attala, Leake | 41 min |
| May 17, 10:01 AM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Copiah | 44 min |
| May 17, 10:12 AM CDT | Severe Thunderstorm Warning | JAN | Choctaw | 28 min |
| May 17, 10:23 AM CDT | Severe Thunderstorm Warning | JAN | Rankin, Scott | 62 min |
| May 17, 10:32 AM CDT | Severe Thunderstorm Warning | JAN | Hinds | 58 min |
| May 17, 10:49 AM CDT | Severe Thunderstorm Warning | JAN | Clay, Lowndes, Noxubee, Oktibbeha, Winston | 41 min |
| May 17, 10:51 AM CDT | Severe Thunderstorm Warning | JAN | Neshoba | 44 min |
| May 17, 11:03 AM CDT | Severe Thunderstorm Warning | JAN | Franklin, Lincoln | 62 min |
| May 17, 11:10 AM CDT | Severe Thunderstorm Warning | JAN | Kemper | 45 min |
| May 17, 11:24 AM CDT | Severe Thunderstorm Warning | JAN | Scott | 41 min |
| May 17, 11:32 AM CDT | Severe Thunderstorm Warning | JAN | Leake, Neshoba, Newton, Scott | 38 min |
| May 17, 12:07 PM CDT | Severe Thunderstorm Warning | JAN | Franklin, Lincoln | 38 min |
| May 17, 12:25 PM CDT | Tornado Warning | JAN | Lincoln | 45 min |
| May 17, 12:57 PM CDT | Severe Thunderstorm Warning | JAN | Clarke | 28 min |
| May 17, 2:13 PM CDT | Severe Thunderstorm Warning | JAN | Franklin, Jefferson, Lincoln | 42 min |
| May 17, 3:39 PM CDT | Severe Thunderstorm Warning | JAN | Kemper, Lauderdale | 56 min |
| May 17, 3:46 PM CDT | Tornado Warning | JAN | Scott | 44 min |
| May 17, 3:56 PM CDT | Tornado Warning | JAN | Lawrence | 29 min |
| May 17, 4:06 PM CDT | Tornado Warning | JAN | Simpson, Smith | 39 min |
| May 17, 4:10 PM CDT | Tornado Warning | JAN | Lauderdale, Newton | 45 min |
| May 17, 4:15 PM CDT | Tornado Warning | JAN | 40 min | |
| May 17, 4:19 PM CDT | Tornado Warning | JAN | Kemper | 61 min |
| May 17, 4:23 PM CDT | Tornado Warning | JAN | Jefferson Davis | 32 min |
| May 17, 4:48 PM CDT | Tornado Warning | JAN | Covington | 47 min |
| May 17, 4:54 PM CDT | Tornado Warning | JAN | Lauderdale | 61 min |
| May 17, 4:57 PM CDT | Tornado Warning | JAN | Jefferson Davis | 13 min |
| May 17, 5:21 PM CDT | Tornado Warning | JAN | Kemper | 29 min |
| May 17, 5:35 PM CDT | Tornado Warning | JAN | Covington, Jones | 60 min |
| May 17, 5:50 PM CDT | Severe Thunderstorm Warning | JAN | Lamar | 25 min |
| May 17, 6:15 PM CDT | Severe Thunderstorm Warning | JAN | Kemper, Lauderdale | 45 min |
| May 17, 6:23 PM CDT | Tornado Warning | JAN | Jasper | 37 min |
| May 17, 6:38 PM CDT | Tornado Warning | JAN | Forrest, Jones | 42 min |
| May 17, 6:41 PM CDT | Tornado Warning | JAN | Clarke | 44 min |
| May 16, 11:28 PM CDT | Severe Thunderstorm Warning | JAN | Morehouse | 47 min |
| May 17, 12:15 AM CDT | Severe Thunderstorm Warning | JAN | Morehouse | 60 min |
| May 17, 4:26 AM CDT | Severe Thunderstorm Warning | JAN | Morehouse | 44 min |
| May 17, 4:32 AM CDT | Tornado Warning | JAN | Morehouse | 43 min |
| May 17, 5:13 AM CDT | Severe Thunderstorm Warning | JAN | Morehouse, Richland, West Carroll | 62 min |
| May 17, 7:22 AM CDT | Severe Thunderstorm Warning | JAN | Catahoula, Franklin | 43 min |
Nearby
Flash Flood Warnings in Mississippi, 2003Flash Flood Warnings in Louisiana, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.